Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 28, 2024, 6:35 PM CDT for Geary County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2024, 6:35 PM CDT (23:35 UTC)
- Expired
- Jun 29, 2024, 12:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Geary County, KS
The radar
The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:40 PM CDT | FLASH FLOOD | 1 W Junction City, KS | Numerous streets flooded across Junction City. EM reported a water rescue. |
| Jun 28, 6:42 PM CDT | RAIN 3.57 | 2 Nw Junction City, KS | Public weather station - rainfall from 1730 to 1842 local time. |
| Jun 28, 8:31 PM CDT | FLASH FLOOD | 3 Sw Junction City, KS | Flash flooding still ongoing in Junction City. Over a foot of water reported on roadways and in parking lots. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
702
WGUS53 KTOP 282335
FFWTOP
KSC061-290215-
/O.NEW.KTOP.FF.W.0013.240628T2335Z-240629T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
635 PM CDT Fri Jun 28 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Central Geary County in east central Kansas...
* Until 915 PM CDT.
* At 634 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Junction City and Grandview Plaza.
This includes Interstate 70 between mile markers 291 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
3898 9688 3899 9693 3901 9695 3910 9694
3910 9685 3909 9685 3909 9674 3908 9674
3909 9673
FLASH FLOOD...RADAR INDICATED
$$
Gargan3 follow-up statements
894
WGUS73 KTOP 290009
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
709 PM CDT Fri Jun 28 2024
KSC061-290215-
/O.CON.KTOP.FF.W.0013.000000T0000Z-240629T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-
709 PM CDT Fri Jun 28 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT THIS
EVENING FOR CENTRAL GEARY COUNTY...
At 707 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are
possible in the warned area. Flash flooding is already occurring.
Additionally, emergency management has reported water rescues in the
area.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and emergency management.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Junction City and Grandview Plaza.
This includes Interstate 70 between mile markers 291 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
3898 9688 3899 9693 3901 9695 3910 9694
3910 9685 3909 9685 3909 9674 3908 9674
3909 9673
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CP471
WGUS53 KTOP 290151
FFWTOP
KSC061-290515-
/O.EXT.KTOP.FF.W.0013.000000T0000Z-240629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
851 PM CDT Fri Jun 28 2024
The National Weather Service in Topeka has extended the
* Flash Flood Warning for...
Central Geary County in east central Kansas...
* Until 1215 AM CDT.
* At 849 PM CDT, local law enforcement and trained spotters reported
flash flooding warned area. Between 4.5 and 6.5 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding.
SOURCE...Law enforcement and trained spotter reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Junction City and Grandview Plaza.
This includes Interstate 70 between mile markers 291 and 310.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
3898 9688 3899 9693 3901 9695 3910 9694
3910 9685 3909 9685 3909 9674 3908 9674
3909 9673
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Teefey243
WGUS73 KTOP 290522
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1222 AM CDT Sat Jun 29 2024
KSC061-290532-
/O.EXP.KTOP.FF.W.0013.000000T0000Z-240629T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-
1222 AM CDT Sat Jun 29 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GEARY COUNTY...
Flood waters continue to recede. Flash Flooding is no longer
expected to pose a threat, however, flood warning product 0012 will
remain in effect through 7 am CDT. Please continue to heed remaining
road closures.
&&
LAT...LON 3909 9671 3907 9671 3907 9660 3895 9665
3898 9688 3899 9693 3901 9695 3910 9694
3910 9685 3909 9685 3909 9674 3908 9674
3909 9673
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:56 PM CDT, 3 hours 39 minutes earlier. Its key messages:
- Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees.
- Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible.
- Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario.
- Up and down temperatures with off and on thunderstorm chances for much of next week.
Area forecast discussion, Jun 28, 2:56 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Topeka KS 256 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Heat Advisory continues until 7pm for portions of central and east central KS, with heat indices around 105 degrees. - Isolated thunderstorms in northeast KS late this afternoon into this evening could be severe with damaging wind, hail, a tornado, and brief heavy rain all possible. - Additional thunderstorms are possible towards central KS after midnight tonight with damaging wind, although confidence is lower in this scenario. - Up and down temperatures with off and on thunderstorm chances for much of next week. && .DISCUSSION... Issued at 255 PM CDT Fri Jun 28 2024 Surface cold front has started to move into north central KS early this afternoon, with the associated trough axis stretching up through eastern NE and western IA. 19Z water vapor imagery shows the upper low spinning well north of us in eastern MT. Meanwhile, gusty southerly winds and a slowly weakening LLJ have been pumping low- level warmth and moisture into the area today. Subsidence behind this morning's system has allowed skies to clear with heat indices already in the low 100s in a few locations, so will keep the Heat Advisory going until 7pm. The main focus revolves around this evening's storm chances and associated severe weather potential. The latest guidance suggests that storms look rather isolated late this afternoon into this evening with upper support being displaced well north of the area, but think this time frame presents the greater severe risk compared to the next chance later tonight into the overnight hours. The atmosphere should continue to become more unstable the rest of this afternoon, with the higher dew points and therefore highest instability (3000-4000+ J/kg) concentrated over far northeast KS. Think 21-00Z is the main time frame to watch for initiation in this same area where convergence along the frontal boundary should be the strongest. This instability plus 30-40 kt of deep-layer shear should be sufficient for supercells. The tornado threat is more uncertain and looks to be quite localized, as forecast soundings and hodographs show the best low-level turning near the frontal boundary with a noticeable decrease in low-level shear and SRH just a short distance away from the boundary. However, this threat should not be ignored as locations near the boundary should see the best lift. Additionally, any storms that develop in this area during this time could produce locally heavy rainfall with Pwat above 2". The moisture axis looks to be focused in far eastern KS into MO for much of this evening before being pushed south into Saturday morning. The later evening hours should see a bit of a break before the next possible round of thunderstorms. A cluster of storms looks to develop in eastern CO and move through western KS, which could move into portions of central KS overnight, although confidence is not high on a widespread severe risk as CAMs largely show these weakening as they move into our area. Western KS has a much more well-mixed BL to support damaging wind in that environment, whereas forecast soundings in north central KS become less supportive of that potential as we get into the late night hours. Still, storms that manage to maintain themselves as they move eastward could present a damaging wind threat with locally heavy rainfall. Any lingering storms should taper off throughout the morning hours Saturday. Will need to continue to monitor where the frontal boundary sets up Saturday to delineate the areas for highest storm chances and associated severe risks in the afternoon and evening. The trend today has pushed the boundary a little further south, with much of the guidance placing it just south of the CWA by mid to late afternoon. Thinking locations along/south of I-35 are the main areas to watch if the boundary were to set up further north than currently forecast. Damaging wind and perhaps small hail would be the main hazards with storms. Outside of rain/storms, temperatures look much more manageable through the weekend with highs in the 80s to near 90 Saturday, and mid 70s to low 80s Sunday. Unfortunately, the heat does look to make a return for the early part of the next work week as the upper ridge to our south expands northward, resulting in hot and humid conditions again for Monday and Tuesday. There are some periodic thunderstorm chances in the meantime, although the best chances look to be Tuesday night into Wednesday when the next front moves through the area. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1237 PM CDT Fri Jun 28 2024 South/southwest winds will continue to gust to 20-30 kt at times this afternoon ahead of an approaching cold front. Thunderstorms late this afternoon into the evening look to be isolated, so have opted to leave mention out of TAFs with confidence in them impacting terminals being too low. However, if one develops, there could be some brief heavy rain with all severe hazards possible. Cold front moves through and shifts winds to the north/northwest late this evening and overnight. Much of the latest guidance has the next round of storms weakening as it moves out of western KS, so confidence that they'll make it this far east is even lower than the first round. VFR conditions are forecast overall. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054-KSZ055-KSZ058. && DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Jun 28, 2:59 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 259 PM CDT Fri Jun 28 2024 KSZ008>012-020-023-024-026-039-040-056-059-292000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Pottawatomie-Jackson- Jefferson-Shawnee-Douglas-Franklin-Anderson- 259 PM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas after midnight, bringing the threat for damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021-022-034>038-054-055-058-292000- Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Coffey- 259 PM CDT Fri Jun 28 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms could redevelop late this afternoon into the evening. If they do they could be capable of large hail, damaging wind gusts, and an isolated tornado. Any storm that forms will also be capable of torrential rainfall. Additional storms may move across western and into central Kansas later in the evening, bringing the threat for damaging winds, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional storms could redevelop along and south of Interstate 35 Saturday late afternoon into the evening. These could also present the threat for damaging wind and locally heavy rainfall. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jun 28, 6:11 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
611 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail 2 SW Junction City 39.01N 96.86W
06/28/2024 M1.00 Inch Geary KS Trained Spotter
Trained spotter reporting quarter sized
hail.
&&
IMLocal storm report, Jun 28, 6:22 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
622 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Hail 2 WNW Junction City 39.03N 96.87W
06/28/2024 M1.75 Inch Geary KS Trained Spotter
Quarter to golf ball size hail.
&&
IMLocal storm report, Jun 28, 6:24 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
624 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Hail 2 NW Junction City 39.05N 96.86W
06/28/2024 E1.00 Inch Geary KS Public
Report from mPING: Quarter (1.00 in.).
&&
IMLocal storm report, Jun 28, 6:26 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
626 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail Junction City 39.03N 96.83W
06/28/2024 E1.50 Inch Geary KS Trained Spotter
Trained spotter reporting quarter to ping
pong ball size hail in Junction City.
&&
IMLocal storm report, Jun 28, 6:29 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
629 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Tstm Wnd Gst Grandview Plaza 39.03N 96.79W
06/28/2024 E70 MPH Geary KS Emergency Mngr
EM also reports trees down in Grandview
Plaza.
&&
CPLocal storm report, Jun 28, 6:33 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
633 PM CDT Fri Jun 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Tstm Wnd Gst 2 NE Grandview Plaza 39.05N 96.76W
06/28/2024 M64 MPH Geary KS ASOS
KFRI ASOS recorded wind gust of 64 mph.
&&
IMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:08 AM CDT | Special Weather Statement | TOP | Geary, Lyon, Morris, Wabaunsee | 52 min |
| Jun 28, 5:02 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 43 min |
| Jun 28, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 47 min |
| Jun 28, 6:13 PM CDT | Areal Flood Advisory | TOP | Geary | 22 min |
| Jun 28, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 45 min |
| Jun 28, 6:38 PM CDT | Special Weather Statement | TOP | Riley | 52 min |
| Jun 28, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 32 min |
| Jun 28, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 24 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.